DOI QR코드

DOI QR Code

Liver transplantation in a child with acute liver failure resulting from drug rash with eosinophilia and systemic symptoms syndrome

  • Song, Seung Min (Department of Pediatrics, Asan Medical Center Children's Hospital, University of Ulsan College of Medicine) ;
  • Cho, Min Sung (Department of Pediatrics, Asan Medical Center Children's Hospital, University of Ulsan College of Medicine) ;
  • Oh, Seak Hee (Department of Pediatrics, Asan Medical Center Children's Hospital, University of Ulsan College of Medicine) ;
  • Kim, Kyung Mo (Department of Pediatrics, Asan Medical Center Children's Hospital, University of Ulsan College of Medicine) ;
  • Park, Young Seo (Department of Pediatrics, Asan Medical Center Children's Hospital, University of Ulsan College of Medicine) ;
  • Kim, Dae Yeon (Department of Pediatric Surgery, Asan Medical Center Children's Hospital, University of Ulsan College of Medicine) ;
  • Lee, Sung Gyu (Department of Surgery, Asan Medical Center, University of Ulsan College of Medicine)
  • Received : 2012.07.21
  • Accepted : 2012.11.29
  • Published : 2013.05.15

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is characterized by a severe idiosyncratic reaction including rash and fever, often with associated hepatitis, arthralgias, lymph node enlargement, or hematologic abnormalities. The mortality rate is approximately 10%, primarily owing to liver failure with massive or multiple disseminated focal necrosis. Here, we report a case of a 14-year-old girl treated with vancomycin because of a wound infection by methicillin-resistant Staphylococcus aureus, who presented with non-specific symptoms, which progressed to acute liver failure, displaying the hallmarks of DRESS syndrome. With the presence of aggravated hepatic encephalopathy and azotemia, the patient was refractory to medical treatments, she received a living-donor liver transplantation, and a cure was achieved without any sign of recurrence. Vancomycin can be a cause of DRESS syndrome. A high index of suspicion and rapid diagnosis are necessary not to miss this potentially lethal disease.

Keywords

References

  1. Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7. https://doi.org/10.1016/S1085-5629(96)80038-1
  2. Sparsa A, Loustaud-Ratti V, Mousset-Hovaere M, De Vencay P, Le Brun V, Liozon E, et al. Drug-induced hypersensitivity syndrome in internal medicine: diagnostic and therapeutic traps. Eight observations. Rev Med Interne 2000;21:1052-9.
  3. Eshki M, Allanore L, Musette P, Milpied B, Grange A, Guillaume JC, et al. Twelve-year analysis of severe cases of drug reaction with eosinophilia and systemic symptoms: a cause of unpredictable multiorgan failure. Arch Dermatol 2009;145:67-72.
  4. Oh SH, Kim KM, Kim DY, Lee YJ, Rhee KW, Jang JY, et al. Longterm outcomes of pediatric living donor liver transplantation at a single institution. Pediatr Transplant 2010;14:870-8.
  5. Oh SH, Kim KM, Kim KY, Lee YJ, Lee SG. Clinical experience of liver transplantation in children with acute liver failure [abstract #O-94]. In: 2011 Joint International Congress of ILTS, ELITA, & LICAGE; 2011 Jun 22-25; Valencia, Spain. Mount Laurel: International Liver Transplantation Society; 2011.
  6. Kim DH, Kim IS, Park J, Yoo KH, Park KY, Li K, et al. A case of carbamazepine-induced DRESS syndrome. Korean J Asthma Allergy Clin Immunol 2011;31:59-62.
  7. Jeon EK, Lee KM, Kwon YB, Seo YJ, Park JK, Lee JH. Three cases of allopurinol-induced DRESS syndrome. Korean J Dermatol 2007;45:714-9.
  8. Mennicke M, Zawodniak A, Keller M, Wilkens L, Yawalkar N, Stickel F, et al. Fulminant liver failure after vancomycin in a sulfasalazine-induced DRESS syndrome: fatal recurrence after liver transplantation. Am J Transplant 2009;9:2197-202. https://doi.org/10.1111/j.1600-6143.2009.02788.x
  9. Syn WK, Naisbitt DJ, Holt AP, Pirmohamed M, Mutimer DJ. Carbamazepine-induced acute liver failure as part of the DRESS syndrome. Int J Clin Pract 2005;59:988-91. https://doi.org/10.1111/j.1368-5031.2005.00550.x
  10. Vauthey L, Uckay I, Abrassart S, Bernard L, Assal M, Ferry T, et al. Vancomycin-induced DRESS syndrome in a female patient. Pharmacology 2008;82:138-41. https://doi.org/10.1159/000142729
  11. Jeung YJ, Lee JY, Oh MJ, Choi DC, Lee BJ. Comparison of the causes and clinical features of drug rash with eosinophilia and systemic symptoms and Stevens-Johnson syndrome. Allergy Asthma Immunol Res 2010;2:123-6.
  12. Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994;331:1272-85. https://doi.org/10.1056/NEJM199411103311906
  13. Artukovic M, Kustelega J, Lugovic-Mihic L. DRESS syndrome with mild manifestations as a diagnostic and therapeutic problem: case report. Acta Clin Croat 2010;49:479-84.